Alert archive / Mississippi / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS New Orleans, LA

July 23, 2011Pike County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 23, 2011, 1:33 PM CDT for Pike County, Mississippi. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2011, 1:33 PM CDT (18:33 UTC)
Expired
Jul 23, 2011, 3:19 PM CDT
In force
106 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WGUS54 KLIX 231833
FFWLIX
MSC113-232130-
/O.NEW.KLIX.FF.W.0019.110723T1833Z-110723T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
133 PM CDT SAT JUL 23 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF MCCOMB...

* UNTIL 430 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR SUMMIT AND MCCOMB. UP TO 3 
  INCHES OF RAIN HAS FALLEN IN THE AREA SINCE NOON. ANOTHER 1 TO 2   
  INCHES OF RAIN IS POSSIBLE BEFORE THE RAIN ENDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3135 9027 3110 9026 3110 9055 3134 9055
      3136 9038

$$
1 follow-up statement
271 
WGUS74 KLIX 232019
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
319 PM CDT SAT JUL 23 2011

MSC113-232028-
/O.CAN.KLIX.FF.W.0019.000000T0000Z-110723T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE MS-
319 PM CDT SAT JUL 23 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR PIKE COUNTY...

RAINFALL HAS DIMINISHED CONSIDERABLY OVER THE LAST HOUR OVER 
NORTHERN PIKE COUNTY. FLASH FLOODING IS NO LONGER 
EXPECTED...ALTHOUGH MODERATE RAIN MAY CAUSE PONDING OF WATER IN 
POOR DRAINAGE AREAS.

LAT...LON 3135 9027 3110 9026 3110 9055 3134 9055
      3136 9038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:37 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 23, 12:37 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1237 PM CDT SAT JUL 23 2011

.AVIATION...
MOST CONVECTION AT THIS TIME APPEARS TO BE FORMING JUST TO THE
NORTH OF OUR AREA...APPARENTLY ON A BOUNDARY FROM CONVECTION ON
FRIDAY. MUCH OF THE AREA IS UNDER A CANOPY FROM OVERNIGHT MARINE
CONVECTION...BUT THIS HAS SHOWN A DISSIPATING TREND DURING THE
MIDDAY HOURS. ANTICIPATE THAT AS CLOUDS BREAK...SUNSHINE WILL
PROVIDE SUFFICIENT HEATING FOR SHOWERS AND THUNDERSTORMS TO
REDEVELOP OVER THE NEXT FEW HOURS WITH TRIGGER TEMPERATURES FROM
MORNING SOUNDINGS AROUND 86 DEGREES. GENERAL TREND WILL BE FOR VFR
CONDITIONS AT ALL TERMINALS...INTERRUPTED BY CONVECTION WITH MVFR
TO POSSIBLY IFR CONDITIONS. ALL CONVECTION WILL DISSIPATE SHORTLY
AFTER SUNSET. A REPEAT OF TODAYS CONDITIONS CAN BE EXPECTED ON
SUNDAY. 35

&&

.PREV DISCUSSION... /ISSUED 1208 PM CDT SAT JUL 23 2011/

UPDATE...
FOR THE SECOND DAY NUMEROUS SHOWERS AND THUNDERSTORMS HAVE
HAMPERED WITH TEMPERATURES FROM RISING QUICKLY. HAVE LOWERED HIGH
TEMPS FOR PARISHES NORTH AND SOUTH OF LAKE PONTCHARTRAIN AND
MISSISSIPPI COAST TO THE MID TO UPPER 80S. SOUTHEAST...UPPER LEVEL
TROUGH REMAINS ACTIVE AND MAY AFFECT RAIN CHANCES OVERNIGHT...WILL
ADDRESS WITH AFTERNOON PACKAGE. OTHERWISE...MORNING PACKAGE IS ON
TRACK.

PREV DISCUSSION... /ISSUED 509 AM CDT SAT JUL 23 2011/

SHORT TERM...
A FAIRLY WET PATTERN WILL CONTINUE THIS WEEKEND AS A MID LEVEL
WEAKNESS/TROUGH BETWEEN HIGHS/RIDGES TO THE NORTH AND EAST WILL
PERSIST OVER THE CENTRAL GULF COAST REGION. HIGH MOISTURE CONTENT
IN THE ATMOSPHERE WILL PERSIST WITH PRECIPITABLE WATER EXPECTED TO
REMAIN OVER 2 INCHES OVER MOST AREAS. SCATTERED NOCTURNAL SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED AGAIN EARLY THIS MORNING...AND
MANY OF THESE HAVE PENETRATED QUITE A BIT MORE INLAND THAN THIS
TIME YESTERDAY.

CONVECTIVE TEMPERATURES ARE OBVIOUSLY LOW...SO IT WILL NOT TAKE
MUCH DAYTIME HEATING TO GET SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP OVER THE REMAINDER OF THE LAND AREAS THIS
MORNING TO AROUND MIDDAY WITH ACTIVITY CONTINUING THROUGH MUCH OF
THE AFTERNOON...FAVORING MORE INLAND LOCATIONS LATER IN THE DAY.
LIKE YESTERDAY...FAIRLY DECENT MORNING CELL MOVEMENT SHOULD KEEP
RAINFALL AMOUNTS LIGHT TO MODERATE THROUGH MID MORNING.
HOWEVER..THE 700 MB TROUGH AXIS OVER THE FORECAST AREA WILL HAVE
WEAK STEERING CURRENTS OF 5 TO 10 KNOTS WITH STATIONARY BOUNDARY
INTERACTIONS FROM SEABREEZES...LAKEBREEZES...AND OUTFLOW
BOUNDARIES EXPECTED TO RESULT IN LOCALLY VERY HEAVY RAINFALL
AMOUNTS OF 2 TO 3 INCHES IN AN HOUR WHICH MAY CAUSE FLOODING OF
SOME STREETS AND LOW LYING...POORLY DRAINED AREAS DURING THE LATE
MORNING AND AFTERNOON HOURS. WILL MENTION THIS THREAT IN THE
HAZARDOUS WEATHER OUTLOOK. HIGHS TODAY SHOULD BE SLIGHTLY BELOW
NORMAL BECAUSE OF THE CLOUDS AND HIGH RAIN COVERAGE.

THE AIRMASS WILL BE WORKED OVER PRETTY WELL BY SUNSET...SO AM ONLY
EXPECTING ISOLATED LEFTOVER SHOWERS AND STORMS THIS EVENING WITH
ANOTHER ROUND OF NOCTURNAL SHOWERS AND THUNDERSTORMS EXPECTED IN
COASTAL AREAS AND THE COASTAL WATERS.

SUNDAY NOW LOOKS NEARLY AS WET AS TODAY WITH THE SAME BASIC
PATTERN IN PLACE. HAVE GONE MUCH CLOSER TO THE WETTER NAM MET POPS
OVER THE DRIER GFS MAV. THIS ALSO HAS SUPPORT FROM THE ECMWF
MODEL.

LONG TERM...
MONDAY THROUGH FRIDAY...A MID LEVEL SHORTWAVE TROUGH IS STILL
EXPECTED TO MOVE SOUTHEAST INTO THE SOUTHEAST STATES AND CENTRAL
GULF COAST REGION MONDAY INTO TUESDAY WITH A TROUGH/SHEAR AXIS
STALLING OVER THE AREA AGAIN WEDNESDAY THROUGH FRIDAY. FOR
NOW...HAVE KEPT THE POP IN THE CHANCE RANGE WITH MOSTLY
SCATTERED COVERAGE SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY.
HIGHS ARE EXPECTED TO MOSTLY BE AROUND 90 OR IN THE LOWER 90S
THROUGH THE PERIOD. WILL HAVE TO WATCH THE TROPICAL WAVE THAT WILL
BE MOVING THROUGH THE CARIBBEAN SEA THE NEXT SEVERAL DAYS FOR
SIGNS OF DEVELOPMENT...BUT FOR NOW THE MODELS DO NOT SHOW MUCH
DEVELOPMENT WITH THIS SYSTEM. 22/TD

AVIATION...
PATCHY FOG WILL ONCE AGAIN BE A CONCERN FROM AROUND 10-12Z AS A WEAK
LOW LEVEL INVERSION DEVELOPS.  THIS FOG SHOULD QUICKLY BURN OFF
AFTER 12Z...WITH VFR CONDITIONS BEING THE RULE AT ALL OF THE
TERMINALS THROUGH THE REMAINDER OF THE FORECAST PERIOD.
HOWEVER...THERE IS A HIGH PROBABILITY OF CONVECTION DEVELOPING
ACROSS THE AREA AFTER 17Z AND PERSISTING THROUGH AROUND 02Z.  THIS
CONVECTION WILL BE DRIVEN BY A SLOW MOVING INVERTED TROUGH AXIS
SLIDING THROUGH THE GULF COAST STATES. HAVE INCLUDED A TEMPO GROUP
FOR THE AFTERNOON HOURS TO REFLECT THE RISK OF THUNDERSTORMS.
EXPECT IFR CONDITIONS TO DEVELOP IN ANY CONVECTIVE ACTIVITY. 32

MARINE...
WITH SOUTH TO SOUTHWEST FLOW IN PLACE...A WEAK COASTAL JET SHOULD
DEVELOP EACH NIGHT...MAINLY OVER THE EASTERN WATERS AND SOUNDS.
WINDS WILL INCREASE EACH NIGHT TO AROUND 15 KNOTS WITH HIGHER
GUSTS. SEAS MAY ALSO RISE TO AROUND 2 TO 3 FEET DUE TO THIS
COASTAL JET FORMATION. OVER THE REMAINDER OF THE WATERS AND THE
TIDAL LAKES...A GENERAL SOUTH TO SOUTHWEST FLOW OF 5 TO 10 KNOTS
IS EXPECTED. SEAS OF 1 TO 2 FEET ARE ALSO EXPECTED IN THESE AREAS.
32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  72  91  73 /  70  30  70  30
BTR  89  74  91  74 /  70  20  70  20
ASD  86  74  90  74 /  70  20  60  20
MSY  85  76  90  77 /  70  20  60  20
GPT  85  74  90  75 /  70  20  60  20
PQL  85  73  91  73 /  70  20  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 23, 11:05 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1105 AM CDT SAT JUL 23 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-241200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1105 AM CDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARD THIS AFTERNOON. RAINFALL
RATES COULD REACH 2 TO 3 INCHES IN AN HOUR WHICH WOULD LIKELY
RESULT IN HEAVY PONDING OF WATER AND POSSIBLE FLOODING OF SOME
ROADS AND LOW LYING...POORLY DRAINED AREAS. STRONGER THUNDERSTORMS
MAY ALSO PRODUCE A PERIOD OF FREQUENT LIGHTNING STRIKES AND WIND
GUSTS TO NEAR 35 MPH. IN THE MARINE AREA...SLOWER MOVING DEVELOPING
SHOWERS MAY PRODUCE BRIEF WATERSPOUTS THIS MORNING OR EARLY IN THE
AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING...
BUT THEN REDEVELOP ACROSS THE COASTAL WATERS AND SOME COASTAL LAND
AREAS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY
WITH LOCALLY HEAVY RAINFALL POSSIBLE. STRONGER THUNDERSTORMS MAY
PRODUCE FREQUENT LIGHTNING AND GUSTY WINDS. DEVELOPING SHOWERS
OVER THE COASTAL WATERS AND TIDAL LAKES MAY PRODUCE WATERSPOUTS.

MORE TYPICAL SUMMERTIME CONDITIONS WITH SCATTERED MAINLY LATE
MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER A FEW STRONG STORMS ARE POSSIBLE WITH STRONG
GUSTY WINDS...LIGHTNING STRIKES...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:05 PM CDTAreal Flood AdvisoryLIXAmite, Pike, Walthall115 min

Nearby

Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.